MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSFRAME18 9MM X 33CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSFRAME18 9MM X 33CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number MFR180933
Medical Device Problem Codes Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.Initial reporter phone: (b)(6).Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.(fremont).A review of manufacturing documentation associated with this lot (l11483) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure with the target treatment of a basilar tip aneurysm, the physician used the sl-10® microcatheter (stryker) to gain access to the aneurysm and introduced the 9mm x 33cm micrusframe 18 coil (mfr180933 / l11483) through the microcatheter.No friction was noted.However, as the distal tip of the coil reached the level of the proximal coiling marker on the microcatheter tip, the physician noted friction and reported that he could not advance the coil.The physician attempted to retrieve the coil but suspected that the coil was stuck.As a result, the physician removed the microcatheter from the patient and then again attempted to pull the coil out of the microcatheter and as he did, he felt a sudden give and it appears that the device positioning unit (dpu) was pulled out of the microcatheter, but the coil detached and remained inside the microcatheter.It was reported that at no point did the coil exit the microcatheter while inside the patient.When the microcatheter was removed, there was no kink or other damages noted on it.There was no report of any patient consequence or procedural delay.The procedure was completed through the use of a headway® 21 microcatheter (microvention) and other micrusframe 18 coils; no issues were noted in the deployment of these coils.The product was received by the analysis lab on (b)(6) 2019.The returned product is pending evaluation; when the product investigation has been completed, a supplemental 3500a report will be submitted.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the coil embolization procedure with the target treatment of a basilar tip aneurysm, the physician used the sl-10® microcatheter (stryker) to gain access to the aneurysm and introduced the 9mm x 33cm micrusframe 18 coil (mfr180933 / l11483) through the microcatheter.No friction was noted.However, as the distal tip of the coil reached the level of the proximal coiling marker on the microcatheter tip, the physician noted friction and reported that he could not advance the coil.The physician attempted to retrieve the coil but suspected that the coil was stuck.As a result, the physician removed the microcatheter from the patient and then again attempted to pull the coil out of the microcatheter and as he did, he felt a sudden give and it appears that the device positioning unit (dpu) was pulled out of the microcatheter, but the coil detached and remained inside the microcatheter.It was reported that at no point did the coil exit the microcatheter while inside the patient.When the microcatheter was removed, there was no kink or other damages noted on it.There was no report of any patient consequence or procedural delay.The procedure was completed through the use of a headway® 21 microcatheter (microvention) and other micrusframe 18 coils; no issues were noted in the deployment of these coils.The product was returned for evaluation.The investigational finding is documented below.Investigation summary: the non-sterile 9mm x 33cm micrusframe 18 coil was received with the sl-10® microcatheter (stryker); both devices were contained in a pouch.Visual inspection was performed.The hub of the micrsuframe coil was inspected and was observed without any appearance of damage.The device positioning unit (dpu) was observed kinked at 61 cm from the proximal end.The coil introducer was zipped and did not have any appearance of damage on it.The resheathing tool was also in good condition.The marker band was found at 68 cm from the hub; this meets specification.The micrusframe coil underwent microscopic inspection.The v-notch was in good condition.The resistance heating (rh) showed evidence of being heated.The sl-10® microcatheter underwent x-ray inspection and the embolic coil was observed stuck inside the microcatheter in stretched condition.The observed stretched condition of the coil is most likely related to the reported event.It was reported that the physician removed the microcatheter from the patient then attempted to pull the coil out of the microcatheter when the coil became detached and remained inside the microcatheter.Functional testing could not be performed because the dpu was kinked and the embolic coil was stuck inside the sl-10® microcatheter.The reported event in the complaint that the detachable coil delivery system (dcs) was impeded in the microcatheter and the coil could not be advanced was confirmed through the x-ray image taken of the returned sl-10® microcatheter (stryker).The embolic coil was observed stuck inside the microcatheter and in stretched condition.A review of manufacturing documentation associated with this lot (l11483) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Coil stretching is a known potential issue associated with the use of this device.The ifu provides proper handling instructions for the device to prevent such issue from occurring.Stretching can occur during attempts to withdrawal the coil against resistance.The reported issue was that the 9mm x 33cm micrusframe 18 coil encountered friction at the microcatheter tip and could not be advanced.The stretched condition of the coil was not originally reported.It is possible that the reported friction encountered when the coil reached the microcatheter tip that resulted in the coil not able to be advanced also resulted in the coil becoming stretched.The complaint documented that the physician attempted to retrieve the coil but suspected that the coil was stuck; the microcatheter was removed from the patient and the physician attempted to pull the coil out of the microcatheter, but as he did, he felt a sudden give and it was reported that it appears the dpu was pulled out of the microcatheter and the coil became detached but remained inside the microcatheter.This is consistent with the lab finding when the sl-10® microcatheter underwent x-ray and the embolic coil was observed stuck inside the microcatheter.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the 9mm x 33cm micrusframe 18 coil left the manufacturing facility with the coil in the observed stretched condition.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Updated sections: g.4, g.7, h.2, h.3, h.6, and h.10.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
MICRUSFRAME18 9MM X 33CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CA CH-24 00
SZ  CH-2400
MDR Report Key8523872
Report Number3008114965-2019-00980
Device Sequence Number11358914
Product Code KRD
UDI-Device Identifier10886704078234
UDI-Public10886704078234
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Catalogue NumberMFR180933
Device Lot NumberL11483
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2019
Initial Date Received by Manufacturer 03/28/2019
Supplement Date Received by Manufacturer06/18/2019
Initial Report FDA Received Date04/17/2019
Supplement Report FDA Received Date06/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SL-10® MICROCATHETER (STRYKER)